How Do I Know If Someone Is On Tramadol?
- Rybix ODT
- Ultram ER
It is a prescription-only pain medication that can be given as a tablet, extended-release tablet or a capsule, and it’s for use as an around-the-clock way to treat pain. Tramadol is effective because it increases levels of norepinephrine and serotonin in the brain, and some brand name drugs with Tramadol such as Ultracet, also have acetaminophen.
Like so many prescription medications that have the potential for abuse, tramadol is classified as an opioid, but it’s considered somewhat safer regarding its habit-forming properties and side effects as compared to hydrocodone and methadone.
In fact, when tramadol was first approved by the FDA in 1995, it wasn’t a controlled substance. There has since been increasing evidence of the potential for abuse as well as withdrawal side effects when someone stops using the medication, and in 2014 it was classified by the Drug Enforcement Administration as a Schedule IV drug. This means that’ it’s federally controlled.
According to a MedPage Today report in 2011, there were an estimated 20,000 visits to the ER in the U.S. that were related to Tramadol, and that same year there were 379 overdose deaths just in Florida involving the drug.
One of the first signs someone is on tramadol can include an enhanced mood, and it’s that effect that leads to abuse of the drug. When someone is on tramadol, they may feel a sense of euphoria or extreme calm, as well as an increased sense of well-being. You may also know someone is on tramadol if they have a lack of inhibition. These signs of tramadol use are particularly noticeable when someone first starts taking the drug.
As with other opiates, there are also negative signs someone is on tramadol. Some of the potential adverse effects of this drug include:
- Being very drowsy
- The shakes
- Panic attacks
- Nausea and vomiting
- Dry mouth
While the above are some of the negative signs someone is on tramadol, they’re not the most severe potential side effects of this opioid. Some of these may include problems breathing, seizures, hives, hallucinations, and swelling of the face and throat. These are signs of being on tramadol that are unique to this drug, not opioids in general.
These signs of using tramadol can occur as the result of something called serotonin syndrome, which most often happens when people combine antidepressants and tramadol simultaneously.
Some of the outward signs of being on tramadol may also include small pupils, slurred speech, and impaired coordination.
If someone is psychologically addicted to tramadol, they will start to exhibit behaviors that indicate obtaining the drug has become a top priority for them. Psychological dependence on tramadol also often means that the person using the drug will continue to use it even if they are experiencing adverse effects.
As with so many prescription opioids, when someone is abusing tramadol they will often start to lose interest in other areas of their life, and they may start doing things like creating symptoms or doctor shopping to get more of the drug. Some users of tramadol may even do illegal things, such as forging prescriptions for tramadol.
There is also the risk of physical dependence on tramadol. As someone continues to use tramadol, they build up a tolerance to it, and then they may increase the amount of the drug they take, or they may take it more frequently. This first enhances the likelihood of an overdose occurs. Signs of a tramadol overdose can include minuscule pupils, slow or labored breathing, marked drowsiness, skin that feels cold or clammy to the touch, seizures, and loss of consciousness.
In addition to the risk of overdose that comes with abusing tramadol, when someone either stops taking the drug suddenly or takes a smaller amount, signs of withdrawal may be present.
Often it’s these withdrawal symptoms that may be some of the first indicators a person is on tramadol and is abusing the drug.
Withdrawal symptoms of tramadol can include:
- Abdominal and gastrointestinal pain and problems
- Being agitated
- Numb extremities
- Ringing in the ears
When someone is on tramadol, they need addiction treatment as anyone with an opioid dependence would require. This often includes a medically supervised detox period and then intensive therapeutic programs.
If you notice any of the signs someone is on tramadol named above, it can be important to contact a medical professional or an addiction treatment facility to determine possible options and next steps that can be taken.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.
Seeking addiction treatment can feel overwhelming. We know the struggle, which is why we're uniquely qualified to help.
Your call is confidential, and there's no pressure to commit to treatment until you're ready. As a voluntary facility, we're here to help you heal -- on your terms. Our sole focus is getting you back to the healthy, sober life you deserve, and we are ready and waiting to answer your questions or concerns 24/7.Speak to an Intake Coordinator now.352.771.2700